|The following article is part of conference coverage from the 2017 American Transplant Congress (ATC) in Chicago, Illinois. Renal and Urology News’ staff will be reporting breaking news associated with research conducted by leading experts in transplantation. Check back for the latest news from ATC 2017.|
Kidney transplant recipients who convert early from calcineurin inhibitor (CNI) therapy to an everolimus-based regimen have a risk of new-onset diabetes similar to those who continue on CNIs, according to study findings presented at the 2017 American Transplant Congress in Chicago.
The findings are from an analysis of 24-month data from the multicenter open-label ELEVATE study. At 10–14 weeks after transplantation, Hallvard Holdaas, MD, of the ELEVATE Study Group and Oslo University Hospital, Rikshospitalet in Oslo, Norway, and colleagues randomly assigned 717 kidney transplant recipients to convert from CNI therapy to everolimus (360 patients) or to continue CNI therapy (231 patients on tacrolimus, 126 on cyclosporine).
NODAT developed in 55 (35%) of the 157 patients who did not have diabetes at randomization (HbA1c level of 5.7%–6.4%). The incidence of NODAT in the everolimus and CNI arms was similar: 33.8% vs 36.4%. Among the patients who continued CNI therapy, however, the incidence of NODAT was 47.1% among tacrolimus-treated patients compared with 15.4% among cyclosporine recipients.
Patients with and without NODAT had similar post-transplant outcomes, according to the investigators. The incidence of adverse events/infection leading to treatment discontinuation was higher in the everolimus than CNI groups in patients with NODAT (11.1% vs 7.1%) and without NODAT (24.6% vs 8.5%).
Holdaas H, Chadban S, de Fijter J, et al. Effect of everolimus-based immunosuppressive regimen on new onset of diabetes after kidney transplantation—A 24-month subanalysis from the ELEVATE study. [abstract]. Am J Transplant 2017;17 (suppl 3). Poster presented at the 2017 American Transplant Congress in Chicago, April 29-May 3. Abstract 124.